Illinois, 2013Heat in Illinois, August 26 to 30, 2013
August 26 to 30, 2013 · NWS DVN · 13 events in 13 counties and zones
A large, nearly stationary upper level high centered over eastern Kansas and Missouri and a dome of unseasonably warm air aloft dominated the weather picture from August 26 through August 30, 2013. This was the hottest weather of the entire summer.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, nearly stationary upper level high centered over eastern Kansas and Missouri and a dome of unseasonably warm air aloft dominated the weather picture from August 26 through August 30, 2013. This was the hottest weather of the entire summer. Maximum temperatures soared into the 90s during much of this period with several locations reporting lower 100's on August 30. In fact, record high temperatures were either broken or tied at Cedar Rapids, Iowa and Moline, Illinois during this heat wave. In addition to the heat, dew points were well in the 60s to lower 70s which pushed heat index values to 100 to 105, with a few locations reporting 110 degrees. Schools without air-conditioning either canceled classes or dismissed students early. In many cities and towns, cooling centers were opened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 9:02 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 26, 9:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT MON AUG 26 2013
.UPDATE...
ISSUED AT 956 AM CDT MON AUG 26 2013
THE ONLY PARTS OF THE NOCTURNAL MCS ACROSS NORTHERN WISCONSIN THAT
WILL AFFECT THE AREA ARE CLOUDS OVER THE NORTHEAST CWFA. OTHERWISE
MAINLY CLEAR SKIES ARE EXPECTED THROUGH SUNSET.
THE CURRENT HEAT HEADLINES WILL REMAIN AS IS. BASED ON WHAT HAS
OCCURRED OVER THE WEEKEND...DEW POINTS SHOULD CLIMB THROUGH LATE
MORNING AND EARLY AFTERNOON AND THEN DROP A FEW DEGREES DURING THE
AFTERNOON DUE TO MIXING. IF THIS OCCURS...HEAT INDEX VALUES WOULD BE
MARGINAL AT 95 TO 100. ..08..
&&
.SYNOPSIS...
ISSUED AT 323 AM CDT MON AUG 26 2013
LARGE UPPER LEVEL HIGH REMAINS ANCHORED OVER MO EARLY THIS MORNING
WITH NOCTURNAL THUNDERSTORM COMPLEXES IN RING OF FIRE PATTERN WELL
TO THE NORTH OVER FAR NORTHERN WI INTO UPPER MI...LAKE SUPERIOR
AND SE ONTARIO. 00Z UPPER AIR ANALYSIS INDICATED A THERMAL RIDGE
AND AXIS OF GULF AND MONSOONAL MOISTURE ROTATING NORTHWARD FROM
THE CENTRAL ROCKIES AND CENTRAL PLAINS TOPPING THE HIGH INTO THE
NORTHERN PLAINS AND UPPER MS VALLEY AHEAD OF A DEVELOPING SURFACE
FRONT. UNDER THIS AXIS...2 AM TEMPERATURES WERE IN THE 70S TO
LOWER 80S ACROSS NEB INTO SOUTHERN MN...WITH DEWPOINTS AS HIGH AS
THE LOWER TO MID 70S ALONG THE MO RIVER INTO MN AND WI. THIS
POOLING MOISTURE WAS AHEAD OF A SURFACE FRONT THAT EXTENDED FROM
NORTHERN MN ACROSS SD INTO THE NEB PANHANDLE. THE LOCAL AREA WAS
ON THE NW FRINGES OF A LARGE SURFACE HIGH OVER THE CENTRAL
APPALACHIANS. DRIER AIR WAS NOTED BOTH AT 925 MB AND 850 MB OVER
MUCH OF IL INTO NORTHEAST MO AND EASTERN IA...CONTRIBUTING TO
COMPARATIVELY COOLER AND CONSIDERABLY DRIER AIR AT THE SURFACE
OVER THE LOCAL AREA...WHERE DEWPOINTS WERE IN THE LOWER TO MID 60S
UNDER CLEAR SKIES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT MON AUG 26 2013
UNSEASONABLY WARM TEMPERATURES REMAIN THE PRIMARY FORECAST CHALLENGE
AS THE HEAT IN THE PLAINS CONTINUES TO BUILD EAST WITH TIME. UPPER
LEVEL HIGH AND DOME OF HOT AIR TO REMAIN LARGELY IN PLACE IN THE
NEAR TERM...WITH SHORT TERM MODELS INDICATING A HINT OF WESTWARD
MOVEMENT OF THE UPPER HIGH CENTER BY TONIGHT. THE THERMAL RIDGE AXIS AT
850 MB TO OUR NW IS SHOWN EDGING EAST TO SE...AND LATEST MODELS
INDICATE 1 TO PERHAPS 2 DEGREES CELSIUS WARMING AT 850 FROM SUNDAY
NIGHT TO MONDAY EVENING.
THIS SUPPORTS HIGH TEMPERATURES CLOSE TO THE PREVIOUS FORECAST...IN
A RANGE OF 90 TO 95 ACROSS THE FORECAST AREA TODAY...CLOSE TO A BLEND
OF THE BETTER VERIFYING GFS/MAV AND ECMWF. THIS SHOULD BE BELOW
RECORDS FOR THIS DATE INCLUDED IN THE CLIMATE SEGMENT BELOW.
HOWEVER...AT THE SAME TIME...MOISTURE WILL LIKELY BE ON THE
INCREASE AT 925 AND 850 MB FOR MIXING TO TAP INTO LATE IN THE DAY
AND BEGIN POOLING OVER THE AREA INTO THE EVENING. THIS SHOULD
RESULT IN SOMEWHAT HIGHER DEWPOINTS THAN SUNDAY...WELL INTO THE
UPPER 60S TO LOWER 70S IN THE AFTERNOON AND EVENING...SUPPORTING
MAXIMUM HEAT INDEX VALUES IN THE MID TO UPPER 90S. THIS IS CLOSE
ENOUGH TO OUR ADVISORY THRESHOLD AND WILL KEEP THE PREVIOUSLY
ISSUED HEAT ADVISORY THAT BEGINS AT NOON IN PLACE. TONIGHT...HIGHER
DEWPOINTS AND WARM ADVECTION ON SW WINDS WILL RESULT IN A WARMER
AND MORE HUMID NIGHT WITH LOWS IN THE LOW TO MID 70S.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON AUG 26 2013
FORECAST FOCUS ON HOT AND HUMID WITH SMALL CHANCES FOR THUNDERSTORMS
WITH A WEAK BACK DOOR FRONT LATER THIS WEEK. A DRAMATIC CHANGE IN THE
00Z ECMWF RUN INDICATING A BIG COOL DOWN BY LABOR DAY.
TUESDAY THROUGH WEDNESDAY...LARGE DOME OF HIGH PRESSURE SURFACE AND
ALOFT CENTERED OVER MO WILL CONTINUE TO PROVIDE SUNNY SKIES AND HOT
AND HUMID CONDITIONS. BOTH DAYS WILL HAVE MAXIMUM TEMPERATURES IN
THE 90S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THIS WILL
CREATE HEAT INDEX VALUES OF 100 TO 104 AND THE HEAT ADVISORY MAY
NEED TO BE EXTENDED THROUGH WEDNESDAY FOR AT LEAST PORTIONS OF THE
CWA...FOR LATER SHIFTS TO CONSIDER. A WEAK BACK DOOR COLD FRONT
ARRIVES ON WEDNESDAY WHICH WILL ACTUALLY HELP TO POOL HIGHER
DEWPOINTS AROUND THIS BOUNDARY.
WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER HIGH SHIFTS A BIT TO THE
WEST ALLOWING FOR SEVERAL RIDGE RIDERS TO MOVE ACROSS THE UPPER
MIDWEST. WHILE THE BULK OF THE CONVECTION SHOULD REMAIN NORTH OF THE
DVN CWA WE WILL HAVE SLIGHT CHANCES LATE THIS WEEK. MAXIMUM
TEMPERATURES WILL RANGE FROM THE UPPER 80S NORTH TO LOWER 90S SOUTH
WITH DEWPOINTS IN THE 60S. THIS SHOULD KEEP HEAT INDEX VALUES BELOW
HEAT ADVISORY CRITERIA.
LABOR DAY HOLIDAY WEEKEND...THINGS HAVE ALL OF A SUDDEN BECOME
INTERESTING. THE PREVIOUS RUNS OF THE ECMWF HAD THE HEAT RETURNING
WITH A VENGEANCE WITH HIGH TEMPERATURES WELL INTO THE 90S TO NEAR
100. HOWEVER THE 00Z RUN INDICATES A DRAMATIC CHANGE TO COLDER
TEMPERATURES AS A DEEPENING TROUGH MOVES ACROSS SOUTHERN CANADA INTO
THE GREAT LAKES. THIS SWEEPS A STRONG COLD FRONT INTO THE CWA BY
LABOR DAY...IF NOT SOONER. THIS IS A CHILLY AIRMASS WITH THE 0C 850
MB TEMPERATURE AS FAR SOUTH AS NORTHERN WI ON LABOR DAY WITH 6C INTO
NORTHERN IL. THIS IS A HUGE DEPARTURE FROM PREVIOUS RUNS WHICH HAD
COOLER TEMPERATURES ARRIVING ABOUT SEPTEMBER 5TH BUT NOT NEARLY AS
COLD. SO IS THIS RUN JUST A FLUKE OR IS IT FOR REAL INDICATING A
PATTERN CHANGE TO A RETURN TO BELOW NORMAL TEMPERATURES? STAY TUNED!
HAASE
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 608 AM CDT MON AUG 26 2013
A LARGE UPPER LEVEL HIGH WILL KEEP UNSEASONABLY HOT AND DRY WEATHER
IN PLACE OVER THE REGION TODAY AND TONIGHT. AT THE SURFACE...THE
CIRCULATION BETWEEN HIGH PRESSURE OVER THE SOUTHEAST U.S. AND A
DEVELOPING FRONT IN THE NORTHERN PLAINS WILL PROVIDE LIGHT SOUTH
TO SOUTHWEST WINDS OVER THE AREA. THESE WINDS SHOULD REMAIN JUST
HIGH ENOUGH TO PREVENT THE FORMATION OF EARLY MORNING FOG...
DESPITE INCREASING HUMIDITY AND LOW LEVEL MOISTURE.
&&
.CLIMATE...
ISSUED AT 323 AM CDT MON AUG 26 2013
RECORD HIGHS FOR TODAY...
MOLINE.........97 IN 2003
CEDAR RAPIDS...97 IN 1924
DUBUQUE........95 IN 2003
BURLINGTON.....99 IN 2003
RECORD HIGHS FOR TUESDAY AUGUST 27...
MOLINE.........97 IN 1976
CEDAR RAPIDS...97 IN 1955
DUBUQUE........94 IN 1895
BURLINGTON.....97 IN 1955
RECORD HIGHS FOR WEDNESDAY AUGUST 28...
MOLINE.........96 IN 1953
CEDAR RAPIDS...96 IN 1955
DUBUQUE........97 IN 1984
BURLINGTON.....96 IN 1945
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
MO...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
UPDATE...08
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...HAASE
AVIATION...SHEETSHazardous weather outlook, Aug 26, 3:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT MON AUG 26 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY HOT TEMPERATURES WILL CONTINUE TO BUILD INTO THE
REGION TODAY AND TONIGHT. HIGHS WILL REACH THE 90S WITH HEAT INDEX
READINGS NEAR 100 THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR
THIS AFTERNOON THROUGH TUESDAY FOR MUCH OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS WILL CONTINUE
ACROSS THE OUTLOOK AREA. HIGH TEMPERATURES WILL REACH THE 90S EACH
DAY WITH AFTERNOON HEAT INDEX READINGS AS HIGH AS 100 TO 105.
A HEAT ADVISORY IS IN EFFECT FOR TUESDAY AND MAY NEED TO BE EXTENDED
INTO WEDNESDAY. PLEASE SEE OFFICIAL HEAT ADVISORY MESSAGES FOR MORE DETAILS
AND PREPAREDNESS ACTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Heat, Hancock
- When
- August 26, 11:00 AM CST to August 30, 8:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A COOP observer at Bentley reported a maximum temperature of 102 degrees on August 30.
Heat, Henderson
- When
- August 26, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- AWOS
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Heat, McDonough
- When
- August 26, 11:00 AM CST to August 30, 8:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- AWOS
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Heat, Mercer
- When
- August 26, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
The COOP observer at Aledo reported a maximum temperature of 100 degrees on August 30. Another observer at New Boston also had a high of 100 degrees.
Heat, Rock Island
- When
- August 26, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- ASOS
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
A record high temperature of 97 degrees was set at Moline on August 28. This broke the old record of 96 set in 1953.
A record high temperature of 98 degrees was set at Moline on August 30. This tied the old record of 98 set in 1953 and 1947.
Heat, Warren
- When
- August 26, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Heat, Bureau
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- AWOS
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Heat, Carroll
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Heat, Henry
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Henry forecast zone
- Reported by
- AWOS
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Heat, Jo Daviess
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- AWOS
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Heat, Putnam
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- AWOS
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Heat, Stephenson
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- AWOS
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Heat, Whiteside
- When
- August 27, 11:00 AM CST to August 30, 6:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- AWOS
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
The maximum temperature at Sterling soared to 100 degrees on August 30.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 26, 20131 death · $5,000 · 2 in hail · 8 events
- Flash Flooding and Heavy Rain in Arizona, August 26, 20131 death · 3 events
- Flash Flooding and Dust Storm in Arizona, August 26 to 27, 2013$219,000 · 59 kt wind · 11 events
- Damaging Winds and Lightning Strike in Michigan, August 26, 2013$71,000 · 61 kt wind · 12 events
- Damaging Wind and Lightning Strike in New York, August 26, 2013$25,000 · 50 kt wind · 2 events
- Heat in Iowa, August 26 to 30, 201321 events
- Tornado and Hail in Minnesota, August 26, 2013EF0 · 13 events
- Damaging Winds in Wisconsin, August 26, 201352 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, August 26, 2013$5,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 26, 20134 events
- Flash Flooding in Arizona, August 26, 20133 events
- Flash Flooding in Utah, August 26 to 27, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469725, 469726, 469729, 469730, 469732, 469734, 469722, 469723, 469727, 469728, 469731, 469733, 469735.